Alert archive / Maine / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 24, 2009, 2:30 PM EDT for Aroostook County, Maine. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2009, 2:30 PM EDT (18:30 UTC)
- Expired
- May 24, 2009, 2:45 PM EDT
- In force
- 15 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:58 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 24, 12:58 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1258 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. COLD HIGH PRESSURE WILL BUILD DOWN FROM CANADA TONIGHT AND MONDAY AND CREST OVER THE STATE ON TUESDAY. THE HIGH WILL MOVE EAST OF THE REGION ON WEDNESDAY AS A WEAK WARM FRONT APPROACHES THE DOWNEAST COAST. && .NEAR TERM /THROUGH TONIGHT/... DECIDED TO ADD THE MENTION OF SMALL HAIL WHERE TSTMS WILL DEVELOP. LATEST LAPS SOUNDINGS AND LOCAL HAIL STUDY INDICATES HAIL COULD REACH PEA TO SMALL MARBLES W/ELVATED CORES HITTING 55 DBZ UP THROUGH 20K FT. CONVECTIVE TEMP BEING REACHED ALREADY ACROSS PORTIONS OF NORTHERN AREAS. PWS INCREASING TO >.75 W/LOADING OF MOISTURE FROM 800-700MBS. UPPER LOW CNTRD OVR HUDSON BAY W/ LOW AMPLITUDE UPPER TROF XTNDG SWRD ACROSS THE ERN GRT LAKES. NUMEROUS WEAK EMBD SHORT WAVES IN THE FAST WSWRLY UPPER FLOW ACROSS OUR REGION AND THESE WILL BE THE PRIMARY FOCUS IN THE NEAR TERM... AT THE SFC...COLD FRONT CURRENTLY XTNDS FROM CENTRAL QUEBEC SSW ACROSS THE ERN GRT LAKES W/ A STATIONARY FRONT ORIENTED W-E OFF THE SRN NEW ENGLAND COAST ACROSS THE SRN GULF OF MAINE... LOW AMPLITUDE NATURE OF THE UPPER TROF PRODUCING LITTLE IN THE WAY OF SIGNIFICANT FORCING/LIFT ACROSS OUR REGION SO ARE MAINLY SEEING JUST SOME VRY LGT RETURNS ON RADAR W/ A LITTLE BIT MORE ACTION TO OUR S - FROM SRN NEW ENGLAND TO OFF THE SRN MAINE COAST - N OF THE STATIONARY BNDRY... COLD FRONT TO OUR W FCST TO SWING ACROSS OUR FAR WRN AREAS THIS AM AND THE N OFF THE DOWNEAST COAST LATER THIS EVE. SOME SFC CONVERGENCE ASSOCIATED W/ THIS FRONT WILL LIKELY PROVIDE THE BEST CHCS FOR SHOWER ACTIVITY AS IT CROSSES THE REGION. WILL CONT TO CARRY MAINLY CHC POPS ACROSS THE FA TDY W/ CLDS/POPS DCRSG TO NIL FROM NW TO SE LATER THIS AFTN AND ERLY EVE BEHIND THIS FRONT. COOLER AND DRIER AIR WILL BEGIN TO OVERSPREAD THE FA TNGT W/ CONTD CLRG SKIES AND NIL POPS ACROSS THE FA... && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... HIGH PRESSURE BUILDING IN FROM CENTRAL CANADA WILL PUSH SOME UNSEASONABLY CHILLY AIR ACROSS THE AREA DURING THE DAY MONDAY. UNDER GUSTY NORTHWEST WINDS TEMPERATURES WILL ONLY REACH THE 50S ACROSS THE NORTH MONDAY WITH HIGHS IN THE MID 60S DOWNEAST. THE COLD AIR IN PLACE WILL THEN BRING THE POTENTIAL FOR A WIDESPREAD FROST AND FREEZE MONDAY NIGHT. TEMPS SHOULD DROP INTO THE MID 20S OVER THE NORTHWEST TO AROUND 32 DOWNEAST WITH LOWS ULTIMATELY DEPENDING ON HOW MUCH WINDS CAN SUBSIDE MONDAY NIGHT. AFTER A COLD START TUESDAY SUNSHINE SHOULD RETURN TEMPS TO NEAR 60 NORTH AND THE LOW 60S DOWNEAST. SOME THIN HIGH CLOUDS MAY BEGIN TO INCREASE IN RESPONSE TO WARM ADVECTION ALOFT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... OUR FOCUS GOING INTO MID WEEK WILL BE ON THE NORTHEAST PROGRESS OF THE SUBTROPICAL MOISTURE THATS BEEN AFFECTING FLORIDA THE LAST FEW DAYS. CLOUDS WILL INCREASE TUESDAY NIGHT...MAINLY DOWNEAST...AND RAIN MAY MOVE INTO DOWNEAST AREAS DURING THE DAY ON WEDNESDAY. THE GFS IS CONSISTENT IN KEEPING THE MOISTURE DOWNEAST WITH TOO STRONG A WEST NORTHWEST FLOW ALOFT OVER THE NORTH TO ALLOW MOISTURE TO SPREAD NORTH. THE NAM AND GEM HOWEVER FAVOR BRINGING RAIN...AT LEAST SOME LIGHT RAIN...FURTHER NORTH WEDNESDAY. ALSO...THE GEM BRINGS A SIGNIFICANT SECOND ROUND OF RAIN FRIDAY NORTHWARD AHEAD OF A COLD FRONT. GENERALLY DRY CONDITIONS SHOULD RETURN FOR THE END OF THE WEEK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR CONDS ALL TAF SITES ATTM... SOME PSBL MVFR/IFR ERLY THIS AM XPCTD ACROSS OUR SRN TAF SITES IN THE LGT SRLY LL ONSHORE FLOW W/ PTCHY MVFR PSBL ALL TAF SITES TDY IN ANY SHOWER ACTIVITY. VFR CONDS ANTICIPATED AT ALL TAF SITES TNGT... VFR CONDITIONS ARE EXPECTED INTO MIDDAY WEDNESDAY. CONDITIONS MAY LOWER TO IFR DOWNEAST WEDNESDAY NIGHT AS A WARM FRONT AND SOME MOISTURE APPROACHES. A RETURN TO VFR CONDITIONS IS LIKELY ON THURSDAY. && .MARINE... WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH MID WEEK. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...NORTON SHORT TERM...BLOOMER LONG TERM...BLOOMER/KHW AVIATION...NORTON/KHW MARINE...NORTON/KHW/BLOOMER
Hazardous weather outlook, May 24, 3:25 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 325 AM EDT SUN MAY 24 2009 MEZ001>006-010-011-015>017-029>032-250730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 325 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-250730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 325 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| May 24, 2:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 29 min |
| May 24, 2:45 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 30 min |
| May 24, 3:14 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 16 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.